Topics:

What caused these findings in a patient with atrial fibrillation?

What caused these findings in a patient with atrial fibrillation?

A 69-year-old man with a history of atrial fibrillation, pulmonary embolism, asthma, and obstructive sleep apnea presented to the emergency department for evaluation of dyspnea and light-headedness. He had been treated for paroxysmal atrial fibrillation over the past 5 years; fairly good control had been achieved with metoprolol and amiodarone. However, over the past several months, he had been experiencing intermittent episodes of atrial fibrillation.

The patient also reported associated episodes of light-headedness, dyspnea, and fatigue. During these episodes, he had monitored his heart rate, which ranged from 80 to 130 beats per minute. He denied any other complaints and reported an otherwise active lifestyle.

His medical history was significant for a pulmonary embolism 10 years earlier. He previously tested positive for the lupus anticoagulant, which was thought to be the predisposing factor for his pulmonary embolism. He was currently taking warfarin.

Findings from the physical examination were remarkable for a regular heart rate and rhythm with a faint holosystolic murmur at the apex. There was no peripheral edema, and the lungs were clear to auscultation bilaterally. An ECG revealed a sinus rhythm at a rate of 56 beats per minute, with occasional premature atrial contractions.

A chest radiograph was obtained (Figure 1). A CT scan of the chest without intravenous contrast was obtained to further evaluate the chest radiographic findings (Figure 2). Making the diagnosis

The patient's posteroanterior chest radiograph showed a poorly defined opacity in the periphery of the right lower lobe. The lungs were otherwise clear, and there was no evidence of pleural effusion. The heart was mildly enlarged, but there was no evidence of congestive heart failure.

A CT scan of the chest demonstrated a focal area of peripheral consolidation with air bronchograms in the right lower lobe. The differential diagnosis for this appearance on the lung window setting images includes a focal infectious pneumonia, cryptogenic organizing pneumonia, and pulmonary infarction. On the soft tissue window setting image, the consolidation was of higher density than soft tissue structures, a finding highly suggestive of amiodarone lung toxicity.

Limited views of the upper abdomen (not shown) also demonstrated a hyperdense liver, a finding frequently observed in the setting of amiodarone therapy. Based on the characteristic CT scan appearance, a diagnosis of amiodarone lung toxicity was made.Discussion

Amiodarone is a widely used tri- iodinated compoundthat is highly effective in suppressing ventricular and supraventricular tachyarrhythmias. However, adverse effects are common and include abnormal liver function test results, pulmonary toxicity, photosensitivity, thyroid dysfunction, and bone marrow suppression. Pulmonary toxicity, such as pneumonitis and fibrosis, can be the most serious adverse effect; it has a reported incidence of 5% to 15%.1,2

Amiodarone and its principal metabolite, desethylamiodarone, are concentrated in the lung. Both have a lengthy tissue half-life of about 90 days. It is believed that the incidence of pulmonary toxicity relates to the total cumulative dose of amiodarone rather than to serum drug levels. Therefore, pulmonary toxicity is usually not seen until months to years after the initiation of therapy. Patients receiving high doses (more than 400 mg/d) of amiodarone and elderly patients with preexisting lung disease are considered to be at increased risk for pulmonary toxicity.3

The precise pathogenic mechanism that results in pulmonary toxicity is not clearly understood. The 2 major hypotheses involve a direct toxic injury to the lung cells and a hypersensitivity reaction.4 Pathologically, there is inflammation and fibrosis of the alveolar septae, with hyperplasia of type II pneumocytes and accumulation of lipid-laden alveolar macrophages. These alveolar macrophages are characteristically filled with amiodarone-phospholipid complexes.1

Several forms of pulmonary toxicity have been reported among patients treated with amiodarone. The most common presentation is a chronic interstitial pneumonitis with imaging features of reticular opacities.5 If the diagnosis is delayed, this presentation may progress to end-stage pulmonary fibrosis. Another relatively common presentation is multifocal consolidation with a peripheral distribution that mimics cryptogenic organizing pneumonia and chronic eosinophilic pneumonia.6

Less commonly, the consolidation may be unifocal, as seen in this case. Rarely, patients may present with 1 or more peripheral pulmonary nodules. Another rare but potentially fatal form of pulmonary toxicity is acute respiratory distress syndrome.

Two distinct clinical patterns may be seen in association with amiodarone lung toxicity:

•The most common presentation corresponds to the interstitial pattern and is characterized by insidious onset of dry cough, weight loss, and weakness.

•The less common presentation corresponds to the consolidative or nodular pattern and is characterized by an acute onset of symptoms, such as fever and pleuritic chest pain, which may clinically and radiographically be indistinguishable from pulmonary infection and pulmonary embolism.6

The imaging appearance of the interstitial pattern of amiodarone lung toxicity is nonspecific and may be difficult to distinguish from congestive heart failure in some cases. Gallium scanning has been used to distinguish amiodarone toxicity from pulmonary edema. The inflammatory and immune responses associated with amiodarone pneumonitis show increased gallium uptake in the lung; this distinguishes amiodarone pneumonitis from the interstitial edema that is seen with congestive heart failure, which is not gallium-avid.5

In contrast, consolidation and nodules related to amiodarone pulmonary toxicity typically demonstrate a characteristic high-density appearance on unenhanced CT scans, allowing for a confident diagnosis based on imaging findings. The mechanism for this finding is probably secondary to accumulation of amiodarone and desethylamiodarone in the lungs, which appear hyperdense on CT scans because of their high iodine component. It is important to keep in mind that this finding can be confidently documented only on unenhanced CT scans (obtained without intravenous contrast administration), because a variety of lung abnormalities may appear hyperdense following the administration of intravenous contrast.

The patient's CT scan also revealed a hyperdense liver, another sign of metabolite deposition in peripheral tissues. Although a hyperdense liver is typically seen in the setting of amiodarone therapy, it does not imply hepatic toxicity.

Treatment of amiodarone pulmonary toxicity primarily involves stopping the medication and switching to an alternative antiarrhythmic agent. Amiodarone should be withdrawn or the dose diminished at the earliest sign of toxicity because of its extraordinarily long half-life. Corticosteroid therapy is also used in more severe cases.

Symptoms usually resolve in approximately 2 to 4 weeks, with the imaging findings usually reversing in 3 to 4 months. The delay in reversibility of lung disease relates to the long half-life of this agent. In rare cases, the pulmonary findings may be irreversible.

References

REFERENCES

1. Mason JW. Amiodarone. N Engl J Med. 1987; 316:455-466.2. Greene HL, Graham EL, Werner JA, et al. Toxic and therapeutic effects of amiodarone in the treatment of cardiac arrhythmias. J Am Coll Cardiol. 1983;2:1114-1128.3. Dusman RE, Stanton MS, Miles WM, et al. Clinical features of amiodarone-induced pulmonary toxicity. Circulation. 1990;82:51-59. 4. Pollak PT. Clinical organ toxicity of antiarrhythmic compounds: ocular and pulmonary manifestations. Am J Cardiol. 1999;84(9A):37R-45R. 5. Martin WJ 2nd, Rosenow EC 3rd. Amiodarone pulmonary toxicity. Recognition and pathogenesis (part I). Chest. 1988;93:1067-1075.6. Fraser RS, Müller NL, Colman N, Paré PD. Drugs. In: Fraser RS, Müller NL, Colman N, Paré PD, eds. Fraser and Paré's Diagnosis of Diseases of the Chest. 4th ed. Philadelphia: WB Saunders Company; 1999:2559-2565.
 
Loading comments...
Please Wait 20 seconds or click here to close